Doing up a shirt button takes longer than it used to. Your feet feel like they are asleep, or a glass of cold water suddenly stings your fingers. If you are on chemotherapy or have just finished it, this may be chemotherapy-induced peripheral neuropathy, a common side effect that affects the nerves in the hands and feet. Mention it to your doctor early, because that gives them the best chance of protecting your nerves without interrupting treatment.
What Is Chemotherapy-Induced Peripheral Neuropathy?
Peripheral nerves are the wiring between your brain, spinal cord and the rest of your body. They tell you when something is hot, cold, or sharp, and carry the signals that make your muscles move.
Some cancer medicines can damage this wiring. That is chemotherapy-induced peripheral neuropathy. It usually starts in the toes and fingertips and can slowly travel upward. Doctors call this a "glove and stocking" pattern, because the affected areas look like the ones a glove and sock would cover.
Why Do Hands and Feet Go Numb After Chemotherapy?
The longest nerves in your body end in your hands and feet, so they tend to be hit first. A few groups of drugs are known to cause this:
-
Platinum drugs, such as oxaliplatin and cisplatin
-
Taxanes, such as paclitaxel and docetaxel
-
Vinca alkaloids, such as vincristine
-
Bortezomib, which is used in multiple myeloma
How likely you are to develop it depends on the drug, the dose in each cycle and the total amount you receive over time. Your own health matters too. Diabetes, low vitamin levels, heavy drinking or earlier nerve problems can all raise the risk.
Symptoms to Look Out For
Numbness and tingling are the most common complaints. Some people also notice:
-
Burning, shooting or electric-shock-like pain
-
Extra sensitivity to cold, or trouble sensing heat
-
Clumsiness with small tasks such as writing or picking up coins
-
Muscle weakness or cramps
-
Poor balance or an unsteady walk
When Does It Start?
It can begin during treatment and often gets a little worse with each cycle. With oxaliplatin, some people feel tingling when they touch anything cold within a few days of an infusion. That usually settles down afterwards.
With other drugs, symptoms may appear, or get worse, for weeks or even months after the last dose. There is no fixed pattern, and it differs from person to person.
How Doctors Check for It
Your oncologist will ask which drugs you have had, when the symptoms began and how they affect your day. They will then test your sense of touch, reflexes, muscle strength and balance.
They may also rule out other causes, such as diabetes or vitamin B12 deficiency. A nerve conduction test is sometimes needed.
How Is It Managed?
Treatment depends on how bad the symptoms are and how much they get in the way of daily life.
-
Changing the chemotherapy plan: your doctor may reduce the dose, delay a cycle or switch the drug. This is always a balance between protecting your nerves and keeping the cancer under control.
-
Medicines for nerve pain: duloxetine, for example, can help some people with painful neuropathy.
-
Physical and occupational therapy: targeted exercises can improve strength, balance and hand movement.
-
Everyday safety measures: small changes at home that reduce the chance of falls and injuries.
Do not start supplements or stop any cancer medicine by yourself. Talk to your treating team before making any change.
Looking After Your Hands and Feet
When you cannot feel properly, it is easy to hurt yourself without knowing. A few simple habits help:
-
Look at your feet every day for cuts, blisters or redness.
-
Check bath water with your elbow or a thermometer before stepping in.
-
Wear closed, well-fitting shoes, even at home.
-
Keep floors clear and use night lights.
-
Put on gloves when handling cold items or doing housework, especially if cold sets off your symptoms.
When to Call Your Oncology Team Quickly
Do not wait for your next appointment if you notice:
-
Weakness that is getting worse, or trouble walking
-
A fall
-
Severe pain
-
Loss of hand function
-
Difficulty controlling your bladder or bowels
Support at IOCI India
People searching for the best cancer hospital for chemotherapy side effect management in India usually want a team that treats side effects as part of the overall plan, not as an afterthought.
IOCI India has a 15-year legacy in oncology care and a network of cancer centres across the country. Its oncologists create personalised treatment plans, and complex cases can be reviewed through the International Tumor Board.
Conclusion
Chemotherapy-induced neuropathy can affect your comfort and independence, but reporting it early and taking practical precautions can make a real difference. Numbness and tingling after chemotherapy, or any balance problem, is worth mentioning to your oncology team, who can adjust treatment and suggest therapies that protect how your hands and feet work. If you are experiencing these symptoms during or after treatment, a qualified oncologist can help you choose the best next step. For consultation and personalised guidance on chemotherapy side effect management in India, you can connect with IOCI India. Please bring a list of your chemotherapy medicines and a note of when your symptoms began.



